Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Oncological Medicine
Volume 2014 (2014), Article ID 819396, 3 pages
Case Report

Acute Cardiogenic Shock Induced by Infusional 5-Fluorouracil

1Division of Medical Oncology, The Ottawa Hospital, Ottawa, ON, Canada K1H 8L6
2Division of Cardiology, The Ottawa Hospital, Ottawa, ON, Canada K1H 8L6

Received 17 July 2014; Revised 23 September 2014; Accepted 6 October 2014; Published 28 October 2014

Academic Editor: Constantine Gennatas

Copyright © 2014 Jeffrey Sulpher et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


A 49-year-old patient with metastatic carcinoma of the bladder and no prior history of heart disease presented with diffuse ST elevation, elevated troponins, and biventricular dysfunction requiring intensive care unit admission and inotropic support after receiving her first course of infusional 5-fluorouracil (5-FU). Over the course of several days, the patient’s cardiac function and clinical status returned to baseline. A follow-up echocardiogram performed 5 days after initial presentation revealed an ejection fraction of 59 percent, with no evidence of wall motion abnormalities. Subsequent 5-FU chemotherapy was discontinued, and the patient went on to receive second-line chemotherapy.